Alert archive / Texas / Red Flag Warnings in 2011

Red Flag Warning 15, NWS Houston/Galveston, TX

September 30, 201116 counties in Texas

NWS Houston/Galveston, TX issued this red flag warning at Sep 30, 2011, 4:12 AM CDT for 16 counties in Texas. It took effect at Sep 30, 2011, 10:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 30, 2011, 4:12 AM CDT (09:12 UTC)
In effect from
Sep 30, 2011, 10:00 AM CDT
Expired
Sep 30, 2011, 7:00 PM CDT
In force
9 hr
Issued by
NWS Houston/Galveston, TX

Counties Austin County, TX, Brazos County, TX, Burleson County, TX, Colorado County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Liberty County, TX, Madison County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX

The radar

The Houston radar (KHGX), 126 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.2 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2011-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2011-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1703 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

711 
WWUS84 KHGX 300912
RFWHGX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
412 AM CDT FRI SEP 30 2011

...RED FLAG WARNING IS IN EFFECT THROUGH 7PM CDT THIS EVENING...

.A COLD FRONT WILL PUSH THROUGH SOUTHEAST TEXAS TODAY. A VERY DRY
AIRMASS WILL MOVE IN BEHIND THE FRONT WITH GUSTY NORTHERLY WINDS.
THIS ALONG WITH PROLONGED DROUGHT CONDITIONS WILL SUPPORT RAPID
FIRE GROWTH.

TXZ163-164-176>179-195>200-210>213-010000-
/O.NEW.KHGX.FW.W.0015.110930T1500Z-111001T0000Z/
AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-HARRIS-HOUSTON-LIBERTY-
MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-
412 AM CDT FRI SEP 30 2011

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING FOR INLAND AREAS OF SOUTHEAST TEXAS...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM CDT THIS EVENING. 

* AFFECTED COUNTIES... HOUSTON...TRINITY...MADISON...WALKER... 
  SAN JACINTO...POLK...BURLESON...BRAZOS...WASHINGTON... 
  GRIMES...MONTGOMERY...LIBERTY...COLORADO...AUSTIN...WALLER... 
  HARRIS. 

* WIND...NORTH-NORTHEAST 15 TO 20 MPH GUSTS 25 MPH

* HUMIDITY...20 TO 30 PERCENT.

* THUNDERSTORMS...SLIGHT CHANCE OF THUNDERSTORMS AHEAD OF THE FRONT.

* HIGHEST THREAT...IS LOCATED PRIMARILY NORTH OF A
  BRENHAM...CONROE AND LIVINGSTON LINE.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this red flag warning went out at Sep 29, 11:33 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Sep 29, 11:33 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1133 PM CDT THU SEP 29 2011

.DISCUSSION...
SEE AVIATION SECTION FOR 06Z TAF DISCUSSION

&&

.AVIATION...
NO MAJOR CHANGES TO PREVIOUS FORECAST. SURFACE FRONT CURRENTLY
OVER NORTH TEXAS WILL MOVE INTO SOUTHEAST TEXAS AFTER 06Z AND
SHOULD BE MOVING THROUGH THE METRO TERMINALS BY DAYBREAK. GUSTY
NORTH WINDS WILL BECOME NORTHEASTERLY BY THE AFTERNOON WITH VFR
CONDITIONS AS MUCH DRIER AIR BEGINS WORKING INTO THE REGION.

&&

.PREV DISCUSSION... /ISSUED 936 PM CDT THU SEP 29 2011/

DISCUSSION...
REMAINING SHOWERS AND THUNDERSTORMS QUICKLY DISSIPATING ACROSS THE
REGION. HAVE LOWERED POPS FOR THE REST OF THE EVENING ACROSS ALL
BUT OUR FAR SOUTHWESTERN COUNTIES WHICH ARE STILL SEEING SOME
LIGHT PRECIPITATION. FRONTAL BOUNDARY THAT WILL MOVE THROUGH
SOUTHEAST TEXAS TOMORROW IS CURRENTLY MOVING INTO NORTH TEXAS AND
DRIVING A LINE OF SHOWERS AND THUNDERSTORMS THROUGH THE DFW
METROPLEX. WILL KEEP SLIGHT CHANCE POPS IN THE FORECAST FOR THE
OVERNIGHT HOURS BUT CONFIDENCE IN THIS ACTIVITY HOLDING TOGETHER
AND REACHING SOUTHEAST TEXAS IS LOW. ONLY OTHER CHANGE TO THE
CURRENT FORECAST WAS TO LOWER MIN TEMPERATURES SLIGHTLY FOR
TONIGHT. 38

PREV DISCUSSION... /ISSUED 714 PM CDT THU SEP 29 2011/

AVIATION...
MOST PCPN HAS MOVED SOUTH AND IMPACTING SOUTHERN TAF SITES WHILE
KIAH ...KCXO...KUTS AND KCLL ARE NORTH OF THE PCPN REGION. PCPN
WILL CONTINUE MOVING SW AND BY 03Z ALL OF THE TAF SITES SHOULD BE
OUT OF THE PCPN REGION. COLD FRONT EXPECTED TO MOVE INTO THE
REGION EARLY FRIDAY AND REACH THE COASTAL REGION BY AROUND 18Z.
THERE IS A POSSIBILITY OF SOME SHOWERS OR ISOLATED TSTMS
DEVELOPING ALONG THE FRONT ESPECIALLY NEAR THE COAST IN THE MORE
MOIST ATMOSPHERE. AFTER THE FRONT PASSES MUCH DRIER AIR WILL
INVADE THE REGION CLEARING SKIES. WINDS WILL BECOME NORTHERLY AND
INCREASE TO 10 TO 15 KNOTS IN THE PM WITH SOME GUSTS IN EXCESS OF
20 KNOTS.

PREV DISCUSSION... /ISSUED 342 PM CDT THU SEP 29 2011/

DISCUSSION...
SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS CNTL PARTS OF THE
CWA AND ARE ASSOCIATED WITH THE OUTFLOW BOUNDARY PRODUCED BY THIS
MORNINGS STORMS NEAR THE COAST. EXPECTING THESE STORMS TO CONTINUE
INTO THE EVENING HOURS UNTIL TEMPERATURES SUBSIDE. SEEING SOME
ELEVATED CORES ON RADAR SO CAN'T RULE OUT SOME ISOLATED DOWNBURSTS
AND/OR HAIL. MAY ALSO SEE SOME STORM/SEABREEZE COLLISIONS.
OTHERWISE...A COLD FRONT IS EXPECTED TO PUSH INTO THE NORTHERN
PORTIONS OF SOUTHEAST TEXAS LATE TONIGHT. THIS MAY PROVIDE ANOTHER
FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT ALONG AND TO THE
SOUTH OF THE BOUNDARY AS NAM12 & GFS DEPICT. HOWEVER...SUSPECT THE
ATMOS MAY BE WORKED OVER FROM THIS AFTN/EVNGS STORMS TO KEEP
OVERALL COVERAGE LESS THAN THE MODELS DEPICT. MOST AREAS SHOULD
SEE OFFSHORE WINDS BY MID MORNING BUT DRIER AIR WILL BE A BIT
SLOWER TO FILTER IN (COASTAL AREAS PROBABLY WON'T FEEL MUCH OF A
DIFFERENCE UNTIL LATE FRI AFTN OR EVENING).

VERY NICE WX EXPECTED INTO AT LEAST THE MIDDLE PART OF NEXT WEEK.
HIGH PRES WILL GENERALLY BE CENTERED ACROSS THE SOUTHEASTERN
UNITED STATES BUT E/NE WINDS SHOULD KEEP THE GULF SHUT OFF AND
DRY AIR IN PLACE. ONSHORE WINDS SHOULD RESUME DURING THE SECOND
HALF OF NEXT WEEK...ALLOWING A GRADUAL RETURN OF CLOUDS/MOISTURE
AND WARMER TEMPS. 47

MARINE...
ANOTHER CHANCE FOR THUNDERSTORMS TONIGHT. EXPECTING A FRONT TO MOVE
OFF THE COAST FRIDAY MORNING. WINDS UP TO CAUTION CRITERIA ARE
POSSIBLE BY FRIDAY EVENING AND ADVISORY CONDITIONS MAY DEVELOP
OVERNIGHT FRIDAY AND SATURDAY MORNING. AM EXPECTING THE WINDS TO
GRADUALLY DIMINISH OVER THE WEEKEND.  40

FIRE...
ELEVATED FIRE WEATHER CONDITIONS WILL DEVELOP BEHIND A COLD FRONT
THAT WILL MOVE THROUGH THE AREA TONIGHT AND EARLY FRIDAY. ALTHOUGH
THE MINIMUM RELATIVE HUMIDITY VALUES WILL DROP BELOW 30 PERCENT FOR
MOST AREAS AWAY FROM THE COAST...THE WIND SPEEDS WILL LIKELY AVERAGE
BELOW 15 MPH. HOWEVER...THERE MAY BE PERIOD OF A FEW HOURS WORTH OF
15 TO 20 MPH WIND SPEEDS FOLLOWING THE FRONT LATE FRIDAY MORNING
INTO THE AFTERNOON.  40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      69  89  58  85  56 /  20  10   0   0   0
HOUSTON (IAH)              73  90  58  85  55 /  30  20   0   0   0
GALVESTON (GLS)            76  88  68  83  68 /  30  20  10   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...38
AVIATION/MARINE...34
Hazardous weather outlook, Sep 29, 3:15 PM CDT, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
315 PM CDT THU SEP 29 2011

TXZ163-164-176>179-195>200-210>214-226-227-235>238-302015-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
315 PM CDT THU SEP 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG AN OLD OUTFLOW
BOUNDARY DRAPED ACROSS THE AREA. THESE STORMS WILL LIKELY CONTINUE
THROUGH THE EVENING HOURS UNTIL TEMPERATURES SUBSIDE. SOME OF THE
STORMS COULD BRIEFLY BECOME SEVERE...WITH DAMAGING WINDS AND HAIL
THE PRIMARY THREAT. A FRONTAL BOUNDARY IS EXPECTED TO PUSH INTO
THE NORTHERN HALF OF SOUTHEAST TEXAS LATE TONIGHT AND COULD
PROVIDE ANOTHER FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT
ALONG AND TO THE SOUTH OF THE BOUNDARY. HOWEVER...CHANCES OF
SEVERE STORMS ARE FAIRLY LOW WITH THE FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON OR EVENING.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 5:31 PM CDTSpecial Weather StatementHGXMatagorda44 min

Nearby

Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.